Georg Ivanovas From Autism to Humanism - systems theory in medicine

6. Systemic Medicine

previous -- home -- content -- next


6.11 Initial deterioration

The best known crisis is the initial deterioration. This is a worsening of the pre-existent symptoms or the emerging of other symptoms at the beginning of a therapy. The initial deterioration has already been discussed in different regards. It is the Hippocratic crisis (chap. 5.3.b), the complications in balneology that indicate the reinstatement of inner periodicity, or the excretion of substances from the body normally associated with increased symptoms (chap 5.4.d). Systemic psychotherapy expressively provokes symptoms by disturbing a balance in order to “disorganize rigid patterns of behavior, to activate anxiety and confusion surrounding the identified patient” (Roberto 461). „Change is viewed as an unsetteling phenomenon that temporarily unbalances the marital relationship“ (Papp: 164). That is, an initial deterioration can be found on different levels, from the basic physiological regulation over neuro-muscular functions to social interactions. Some examples are:

The initial deterioration is a typical systemic reaction. “If we find overshoot or false start – as is the case in many physiological phenomena – we may expect this to be a process in an open system with certain predictable mathematical characteristics” (von Bertalanffy: 160).

It can be explained in different ways: A balance, for the first time confronted with a strong and/or unknown stimulus, reacts with the typical overshoot. It takes some time until the learning process has lead to a sufficient adaptation, such that a smooth reaction is the consequence (Ashby 1960).

Another explanation is that an adaptation is challenged and lifted. When we have an abscession, it does not hurt anymore after some time. The whole organism adapts to the situation. The incision in such an abscession disturbs this balance, causes more pain and generates different reactions until a new balance is reached. This is about the model of systemic psychotherapy for the change of a rigid pattern around the identified patient.

Of course there are also other explanations. But they all have in common that a system is confronted with a new situation to which it cannot react adequately at the beginning.

Initial deterioration is a first sign of a beginning adaptation and follows the pattern “harms short term – helps long term”. In orthodox drug therapy this is called paradoxical pharmacology and is found, for example, in the administration of beta blockers in congestive heart failure which “was long an absolute contra indication. From a linear point of view it was a miracle that it turned out to be helpful and became standard therapy. Bond is one of numerous researchers searching for an explanation for the beta blocker effect, and his work has led him to a startling conclusion. He is convinced that beta blockers are not a one-off, but an example of a more general phenomenon he has dubbed "paradoxical pharmacology“. In short, paradoxical pharmacology means using drugs that make your symptoms worse to make you better in the long run.

In the first few days or weeks of the treatment, patients do get worse and their risk of dying goes up. But after about two to three months, their hearts are stronger, their health has improved - and their life expectancy has risen dramatically.

But what's the mechanism? No one knows for sure. If asthmatics are given beta blockers, their airways constrict and they struggle to breathe, in much the same way that CHF patients get worse at first. What Bond wondered, and what no one had tested, was what happens when asthmatics are given low doses of beta blockers for a long period. Orthodox medicine suggests this is a bad idea, but paradoxical pharmacology says the opposite” (Martindale 2003).

Probably, the initial deterioration is much more common than normally thought. Currently the higher incidence of suicidal thoughts after the start of an antidepressive therapy is intensely discussed. This initial deterioration has been known for tricyclic antidepressive drugs for a long time, but it seems to occur in most other antidepressive drugs, as well (FDA Public health advisory 2004). The effect might also be seen in a lot of other drugs, but it is mostly mild or it is attributed to the patients’ fear having read the side effects.


previous -- home -- content -- next